Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 12, NWS Grand Forks, ND

May 9, 2006Mahnomen County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 9, 2006, 1:36 PM CDT for Mahnomen County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2006, 1:36 PM CDT (18:36 UTC)
Expired
May 9, 2006, 2:15 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Mahnomen County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 091836
SVRFGF
MNC087-091915-
/O.NEW.KFGF.SV.W.0012.060509T1836Z-060509T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
136 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA

* UNTIL 215 PM CDT

* AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED 4 MILES NORTH OF TULABY LAKE...OR 30 MILES
  NORTHEAST OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 5 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4746 9584 4718 9584 4717 9557 4748 9559

$$

GODON
2 follow-up statements
000 
WWUS53 KFGF 091851
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
150 PM CDT TUE MAY 9 2006

MNC087-091915-
/O.CON.KFGF.SV.W.0012.000000T0000Z-060509T1915Z/
MAHNOMEN MN-
150 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR EASTERN MAHNOMEN COUNTY...

AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES NORTH OF TULABY LAKE...OR 29 MILES NORTHEAST OF
DETROIT LAKES...MOVING TO THE SOUTHEAST AT 5 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4746 9584 4718 9584 4717 9557 4748 9559

$$

GODON
000 
WWUS53 KFGF 091912
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
213 PM CDT TUE MAY 9 2006

MNC087-091923-
/O.EXP.KFGF.SV.W.0012.000000T0000Z-060509T1915Z/
MAHNOMEN MN-
213 PM CDT TUE MAY 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MAHNOMEN COUNTY WILL
EXPIRE AT 215 PM CDT...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES NORTHEAST OF TULABY LAKE...OR 28 MILES
NORTHEAST OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 5 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 215 PM CDT. 

LAT...LON 4746 9584 4718 9584 4717 9557 4748 9559

$$

GODON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:17 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 9, 12:17 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1217 PM CDT TUE MAY 9 2006

.UPDATE...
UPDATED POPS TO LIKELY OVER PARTS OF NW MN...IN THE BEMIDJI-
FOSSTON-DETROIT LAKES-PARK RAPIDS AREA WHERE GREATEST
CONCENTRATION OF TSRA IS DEVELOPING. COORD WITH DLH AND WILL
EXTEND LIKELY POPS THRU THIS EVENING. OVER SCT TSRA DEVELOPING
ALONG CU LINE SEEN ON VSBL JUST WEST OF GFK TO MAYVILLE AND THEN
SOUTH OF FARGO. SFC MAP SHOWS THE GUSTY NORTHWEST WINDS AND LOW
LEVEL DRY AIR PRETTY MUCH HANGING WEST OF THE VALLEY WITH THE
VALLEY EASTWARD INTO MN SHOWING POCKETS OF 1000 J/KG CAPES AND
COMPUTED LIFTED INDICES TO -2 PER LAPS.

CONFIDENCE IS HIGH ENOUGH TO GO AHEAD AND RAISE LOW TEMPS TONIGHT
AS WELL. WILL LOOK AT RAISING POPS LATE TONIGHT INTO WED AM.

&&

.PREV DISCUSSION... (ISSUED 1034 AM CDT TUE MAY 9 2006)

UPDATE...
FCST ON TRACK THIS MORNING WITH ISSUES REVOLVING ON WHERE...WHEN
OR IF CONVECTION DEVELOPS THIS AFTN. AT THE SFC MAIN BOUNDARY HAS
NOW MOVED EAST OF THE FCST AREA WITH 14Z MAP ANALYSIS INDICATING
TROUGH FROM WEAK LOW NEAR BAUDETTE TO MSP. HOWEVER...MAIN PUSH OF
DRY LOW LEVEL AIR AND GUSTY NORTHWEST WINDS WELL BEHIND THIS
FEATURE AND BEHIND MID LEVEL SHORT WAVE SEEN ON WATER VAPOR EVER
SO SLOWLY MOVING INTO FAR NW MN. THIS WAVE HAS HAD MID LEVEL
SHOWERS ACCOMPANYING IT. WOULD APPEAR BASED ON RUC INSTABILITY
PARAMETERS LIFTED INDICES TO -2 AND CAPES TO NR 1000 J/KG WILL
OCCUR 21Z-00Z CENTERED OVER THE RED RIVER VALLEY/FAR NW MN...THEN
MORE STABLE DVL REGION WITH DRIER AIR AT THE SFC TO 850 MB. TEMPS
TO BE A FEW DEGREES COOLER TODAY...BUT 500 MB TEMPS COLDER AS WELL
WITH 12Z BIS SOUNDING SHOWING 500 MB TEMPS AT -22C AND 12Z ABR
SOUNDING SHOWING -20C. ALL IN ALL...GOING FCST OF 30 POPS EAST AND
SOUTH AREAS TO 20 POP DVL REGION APPEAR REASONABLE. FREEZING
LEVELS LOWER THAN MONDAY....MAINLY AROUND 8000 TO 8500 FT AGL.

DID UP WINDS IN THE DVL BASIN THIS AFTN AS SUSTAINED WINDS IN THE
20 MPH RANGE ATTM...AND UPPED WINDS TONIGHT-WED AS STORM ORGANIZES
OVER SRN/CNTRL MN LATE TONIGHT-WED. STRONG WAVE AT 500 MB OVER SRN
MT/NRN WYOMING WILL MOVE EAST AND RE-DEVELOP SFC LOW TONIGHT.

FOR THE AFTN PACKAGE...WILL NEED TO ADDRESS LOW TEMP FCST TONIGHT
AS THEY SEEM TOO COLD...AND POPS IN THE SOUTH.

PREV DISCUSSION... (ISSUED 250 AM CDT TUE MAY 9 2006)

AVIATION...
VFR CIGS/VSBYS EXPECTED LATER TONIGHT INTO TUESDAY WITH SOUNDING
MOISTURE PROFILE CONFINED TO MID AND UPPER LEVELS. SLIGHT CHANCE
FOR PATCHY FOG FORMATION LATE TONIGHT WHERE RAIN FELL THIS EVENING
AS LIGHT WINDS INTERACT WITH RESIDUAL BOUNDARY LAYER MOISTURE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, May 9, 6:41 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT TUE MAY 9 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING SHOWERS AND COOLER TEMPERATURES TO THE
REGION WEDNESDAY HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:42 PM CDTSevere Thunderstorm WarningFGFWadena48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.